Objectives The purpose of this study was to determine the incidence and correlates of QT prolongation or ventricular tachycardia (VT) resulting in discontinuation of dofetilide in a real-world setting. Background Dofetilide is a class III antiarrhythmic agent approved for achieving and maintaining sinus rhythm in patients with symptomatic atrial fibrillation. Because of a risk of QT prolongation and VT, patients starting dofetilide need to be hospitalized for 3 days to closely monitor telemetry and electrocardiography. In large clinical trials, <3% of patients had to discontinue dofetilide because of QT prolongation, but data from real-world experience are lacking. Methods We examined 114 consecutive patients with atrial fibrillation who were hospitalized for starting dofetilide at the Minneapolis Veterans Affairs Health Care System from 2011 to 2014. Results The mean age of the patients was 64 ± 8 years. Dofetilide was discontinued in 22 (19%) patients because of QT prolongation (17%) or VT (2%). A total of 32 (28%) patients were taking other QT-prolonging drugs. Of these, 10 (31%) had to discontinue dofetilide versus 12 (15%) of the 82 patients who were not taking any other QT-prolonging drugs (p = 0.04). Patients who were taking concomitant QT-prolonging drugs were 1.9 times more likely to discontinue dofetilide (95% confidence interval: 1.1 to 3.4; p = 0.04) compared with those who were not taking any other QT-prolonging drugs. Conclusions The incidence of QT prolongation or VT that lead to discontinuation of dofetilide is remarkably higher in the real-world setting than in clinical trials. Concomitant use of other QT-prolonging drugs was associated with discontinuation of dofetilide.
Bibliographical notePublisher Copyright:
© 2016 American College of Cardiology Foundation
- QT prolongation
- atrial fibrillation